Attenuation, transport and diffusion of scalar waves in textured random media - Archive ouverte HAL Access content directly
Journal Articles Tectonophysics Year : 2006

Attenuation, transport and diffusion of scalar waves in textured random media

(1)
1

Abstract

Most theoretical investigations of seismic wave scattering rely on the assumption that the underlying medium is statistically isotropic. However, deep seismic soundings of the crust as well as geological observations often reveal the existence of elongated or preferentially oriented scattering structures. In this paper, we develop mean field and radiative transfer theories to describe the attenuation and multiple scattering of a scalar wavefield in an anisotropic random medium. The scattering mean free path is found to depend strongly on the propagation direction. We derive a radiative transfer equation for statistically anisotropic random media from the Bethe–Salpeter formalism and propose a Monte Carlo method to solve this equation numerically. At longer times, the energy density is shown to obey a tensorial diffusion equation. The components of the diffusion tensor are obtained in closed form and excellent agreement is found between Monte Carlo simulations and analytical solutions of the diffusion equation. The theory has important potential implications for lithospheric models where scatterers are for example flat structures preferentially aligned along the surface. In this simple geometry, analytical expressions of the Coda Q parameter can be given explicitly in the diffusive regime. Our results suggest that pulse broadening and coda decay are controlled by different parameters, related to the eigenvalues of the diffusion tensor. These eigenvalues can differ by more than one order of magnitude. This theory could be applied to probe the anisotropy of length scales in the lithosphere.

Dates and versions

insu-00268212 , version 1 (31-03-2008)

Identifiers

Cite

Ludovic Margerin. Attenuation, transport and diffusion of scalar waves in textured random media. Tectonophysics, 2006, 416 (1-4), pp.229-244. ⟨10.1016/j.tecto.2005.11.011⟩. ⟨insu-00268212⟩
127 View
0 Download

Altmetric

Share

Gmail Facebook Twitter LinkedIn More